Jeff, Using an induction agent alone for RSI has been shown to be inferior
in most cases to using them in combination with a paralytic. The reasons
for this are not difficult to understand. First, and most important of
all, better visualization is acheived by virtue of greater muscle
relaxation. Secondly, paralysis will prevent vomiting. Third paralysis
will completely abolish laryngospasm that may be provoked by vaious and
sundry induction agents particularly when the glottis is manipulated.
There is no question in my mind that, barring some specific relative
contraindication, such as upper or lower airway obstruction, a complete
RSI protocal which incorporates a paralytic agent is safer than one which
Now etomidate has not been approved for use in children under the age of
10 years. Lack of experience in this age range has been cited as the
reason for this. However, there is now growing experience, particularly in
the anesthesia literature, with its use in younger kids.
The only contraindication to the use of etomidate is focal seizure
disorder which may, theoretically be exacerbated by this agent.
Predictable falls in serum cortisol occur for up to 24 hours after a
single dose but this, unlike its prior use as a sedative agent by drip
infusion, has never been shown to be clincally significant. In those with
pre-existing adrenal insufficiency it is best to avoid its use or plan
Now, undoubtedly, you will recieve responses from those who, predictably,
research the literature every time a question is asked, but this is a
reply from someone who has extensive experience in its use.
As far as your question about masseter spasm is concerned I recall reading
somewhere, (but can;t find it at the moment) that nondepolarizing NMBs
will abolish this response. OF course, masseter sapsm will prevent jaw
opening and, thus, oral intubation. It is interesting to note that even
when this does not occur the use of sux has been shown by careful
measurement in controlled studies to limit jaw opening in a
statistically significant way compared to nondepolarizing NMBs. It should
also be remembered that masseter spasm may be an accompyment to malignant
hyperthermia and, in that case, the use of dantrolene and cooling measures
would be indicated.
On another topic, I have noted that you have yet to recieve a correct
repsonse to your query about WCT and the effects of adenosine and
verapamil on accessory pathway conduction. If you search the GEMA
archives, or simply ask your question in the 'right' forum you will get
the answer you desire.
For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is: